Alert archive / Iowa / Flash Flood Watches in 2009

Flash Flood Watch 9, NWS Quad Cities, IA

August 26, 200919 counties in Iowa; 11 counties in Illinois

NWS Quad Cities, IA issued this flash flood watch at Aug 26, 2009, 9:10 AM CDT for 19 counties in Iowa; 11 counties in Illinois. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2009, 9:10 AM CDT (14:10 UTC)
Expired
Aug 28, 2009, 3:30 AM CDT
In force
42 hr
Issued by
NWS Quad Cities, IA
Flood severity
None
All 30 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 29 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Aug 26, 3:25 AM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 26, 3:25 AM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 AM CDT WED AUG 26 2009

.SYNOPSIS...
RIBBONS OF SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG THE SLOW
MOVING 925 MB COOL FRONT WITH OVERALL AREA SLIDING SOUTHEAST.
WIDESPREAD MODERATE TO HEAVY RAIN AMOUNTS ARE OCCURRING...MAINLY
ALONG HIGHWAY 30 CORRIDOR.  NOWCAST TOOLS SUGGEST THIS AREA WILL
BEGIN TO ACCELERATE SE AND WEAKEN A BIT BY 4 AM RESULTING IN MAINLY
MODERATE AMOUNTS ALONG AND SOUTH OF HIGHWAY 34 BY SUNRISE.  RADAR AND
LOCAL REPORTS SUGGEST SOME LOCATIONS BETWEEN CEDAR RAPIDS AND
MAQUOKETA WILL RECEIVE 2 PLUS AMOUNTS. VERIFICATION SUGGEST UKMET AND
HI-RES ECMWF AGAIN HANDLING THIS EVENT THE BEST.

&&

.SHORT TERM...TODAY AND TONIGHT...
PRIMARY GUIDANCE USED A BLEND OF UKMET/HI-RES ECMWF WITH FORECAST
CONFIDENCE AVERAGE.

TODAY...KEPT LIKELY POPS ALONG AND SOUTH OF HIGHWAY 30 TODAY AS MCS
WEAKENS BUT NOWCAST TOOLS SUGGEST MCS VORT MAX NOW NEAR STJ TO MOVE
ACROSS SOUTH 1/3 TODAY TO ENHANCE CONVERGENCE FOR MORE SHOWERS AND
STORMS...ESPECIALLY IN PM WITH DIURNAL HEATING.  LAKE EFFECT NE WINDS
TO KEEP NORTH 1/2 COOL AND ALSO ENHANCE PRECIPITATION AND HEAVY RAIN
RISK AS THIS KEY PARAMETER ALWAYS IS FAVORABLE FOR HEAVY RAINS.  PASS
FOR DAY SHIFT TO MONITOR HEAVY RAIN RISK LATER TODAY.  TEMPS...WITH
LOTS OF LOW CLOUDS ALONG AND NORTH OF I-80...WENT LOWER 70S.  FAR
SOUTH ROW OF COUNTIES MAY SEE STRONGER STORMS STARTING ABOUT 2-4 PM
AS HEATING TO CONVECTIVE TEMPS ALLOWS FOR DECENT INSTABILITY AND
FORCING ALONG THE COOL FRONT.

TONIGHT...MCS GENERATION AND WAWT LOCAL TOOLS SUPPORT AREAS OF
SHOWERS AND STORMS TO MOVE BACK INTO SOUTH 2/3 FROM NEXT UPPER
WAVE ALONG FRONT.  THIS TO AT LEAST MODERATE RAIN AMOUNTS WITH
SOME LOCALLY HEAVY AMOUNTS POSSIBLE SOUTH OF HIGHWAY 34.  MORE RAIN
VERSUS STORMS ALONG AND NORTH OF HIGHWAY 30 WITH COOLER AND MORE
STABLE AIR.  AREAS OF FOG NOT OUT QUESTION TOWARD DAYBREAK FOR DAY
SHIFT TO CONSIDER. PROGGED LOTS OF LOW CLOUDS...SO HAVE RAISED MINS
SOUTH 1/2 SECTIONS WITH LOWER/MID 60S THERE AND KEPT UPPER 50S NORTH
OF I-80. ..NICHOLS..

.LONG TERM...THURSDAY THROUGH TUESDAY...
WET UNSETTLED WEATHER CONTINUES THROUGH THU NIGHT AS A WAVE MOVES
ALONG THE BOUNDARY TO THE SOUTH...THEN THE STRONG UPPER LOW
DEEPENING OVER THE WESTERN GREAT LAKES BRINGS UNSEASONABLY COOL
TEMPERATURES INTO THE AREA OVER THE WEEKEND. WILL CONTINUE TO
FAVOR THE MORE CONSISTENT ECMWF SOLUTION...WHICH IS NOW SIMILAR TO
THE WRF/NAM IN THE SHORT TERM. MOST NOTABLE 00Z TREND IS A MUCH
STRONGER SHORTWAVE AND NOW CLOSED LOW DEVELOPING THU AND THU NIGHT
OVER KS. THIS AND THE ASSOCIATED SURFACE LOW DRIVING EAST ALONG THE
SURFACE FRONT WELL TO OUR THE SOUTH KEEPS RAIN CHANCES GOING
THROUGH THU NIGHT.

THU MORNING...THE FRONT IS SHOWN ROUGHLY ALONG THE I-70 CORRIDOR. AS
SLOW MOVING LOW PRESSURE DEEPENS OVER THE CENTRAL PLAINS...BROAD
ISENTROPIC LIFT IN THE LINGERING W-E RIBBON OF HIGH PW AS FAR NORTH
AS THE SOUTHERN CWA WILL KEEP WIDESPREAD SHOWERS GOING AND HAVE
RAISED POPS TO LIKELY IN THE SOUTH. WILL CONTINUE TO DOWNPLAY
THUNDERSTORM WORDING. CLOUDS...PRECIPITATION...AND LOW LEVEL
EASTERLY FLOW WILL LIMIT HIGHS TO THE UPPER 60S AND LOWER 70S.

THU NIGHT INTO FRI...MODERATE TO STRONG QG FORCING ASSOCIATED WITH
THE TROUGH AXIS TO THE SOUTHWEST PUSHES THROUGH THE AREA. THIS
KEEPS SHOWERS AND THUNDERSTORM CHANCES OVER ESPECIALLY THE SOUTH
THROUGH EARLY FRI MORNING. FOCUS THEN TURNS TO UPPER LOW DROPPING SW
INTO THE NORTHERN GREAT LAKES THAT RAPIDLY DEEPENS OVER THE WEEKEND.
A SPOKE OF VORTICITY AROUND THIS WAVE MAY SPARK SOME AFTERNOON
THUNDERSTORMS FRI AND HAVE LOW POPS TO COVER THIS.

COLD FRONT DROPS SE THROUGH THE AREA FRI NIGHT...WITH COLD ADVECTION
FLOW AT H8 SHOWN USHERING IN TEMPERATURES AS LOW AS 4 TO 6 DEG C BY
SUN. WITH DRY AIR IN PLACE BY THIS TIME...PRECIPITATION CHANCES WILL
BE MINIMAL IN THE CYCLONIC FLOW ALOFT. WILL COUNT ON DEEPER MIXING
AND PARTIAL SUNSHINE SUNSHINE TO ALLOW SAT HIGHS TO REACH AT LEAST
THE LOW 70S AT MOST SITES...BUT WITH A POTENTIAL FOR THICKER CLOUD
COVER AND COLDER TEMPERATURES ALOFT ARRIVING SUNDAY...TEMPERATURES
SHOULD STRUGGLE TO CLIMB OUT OF THE 60S. THIS IS COOLER THAN GFS/MEX
GUIDANCE IN THE 70S.

TEMPERATURES SHOULD MODERATE MON AND TUE...BUT STILL REMAIN BELOW
NORMAL...AS THE UPPER LOW SWEEPS NE OUT OF THE GREAT LAKES.
..SHEETS..

&&

.AVIATION...
MAINLY MVFR CONDITIONS TO OVERSPREAD ALL TERMINALS BY DAYBREAK DUE TO
AREAS OF SHOWERS AND STORMS.  DBQ TERMINAL SHOULD RISE TO VFR MID DAY
AS FRONT SLIDES SOUTH WITH CIGS 3-5 K AGL.  MVFR TO IFR CIGS AND
VSBYS EXPECTED TONIGHT WITH LOWEST CIGS AND VSBYS AT BRL AND MLI
TERMINALS.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/SHEETS
Hazardous weather outlook, Aug 26, 4:45 AM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT WED AUG 26 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
445 AM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL MOVE SOUTHEAST THROUGH THE OUTLOOK AREA
BY LATE TONIGHT.  EPISODES OF THUNDERSTORMS AND SHOWERS WILL DEVELOP
ALONG AND BEHIND THIS BOUNDARY.  THERE IS A RISK OF ADDITIONAL
LOCALLY HEAVY RAIN AMOUNTS OF 1 TO 2 INCHES THAT COULD RESULT IN
PONDING OF WATER IN LOW LYING LOCATIONS AND BRING RIVER WATER LEVELS
TO BANKFULL WITH ISOLATED RIVER FLOODING. LOCATIONS ALONG AND
ESPECIALLY SOUTH OF HIGHWAY 30 ARE MOST SUSCEPTIBLE FOR HEAVY
RAINFALL.  SOME STRONG STORMS MAY ALSO OCCUR THIS AFTERNOON ALONG THE
IOWA-MISSOURI BORDER WITH GUSTY WINDS OVER 40 MPH THE PRIMARY RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THURSDAY...THURSDAY NIGHT
AND FRIDAY. CONDITIONS WILL NOT BE FAVORABLE FOR STORMS TO BECOME
SEVERE...HOWEVER SOME MAY PRODUCE LOCALLY HEAVY RAINFALL. LOCALIZED
FLOODING WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT IN AREAS THAT
BECOME SATURATED FROM SEVERAL HEAVY RAINFALL EVENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY LATE TODAY AND TONIGHT. ANY REPORTS
OF STRONG WINDS OVER 40 MPH AND ANY HAIL WOULD BE APPRECIATED.

NICHOLS/SHEETS

In the hours before

Local storm report, Aug 26, 8:23 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
08/26/2009  M2.50 INCH       LINN               IA   TRAINED SPOTTER

&&

LEGRO
Local storm report, Aug 26, 8:27 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     HEAVY RAIN       SHELLSBURG              42.09N 91.87W
08/26/2009  M4.20 INCH       BENTON             IA   BROADCAST MEDIA

            RELAYED BY KCRG.

&&

LEGRO
Local storm report, Aug 26, 8:28 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     HEAVY RAIN       HIAWATHA                42.05N 91.68W
08/26/2009  M3.70 INCH       LINN               IA   BROADCAST MEDIA

            RELAYED BY KCRG.

&&

LEGRO
Local storm report, Aug 26, 8:29 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     HEAVY RAIN       MARION                  42.03N 91.59W
08/26/2009  M3.00 INCH       LINN               IA   BROADCAST MEDIA

            RELAYED BY KCRG.

&&

LEGRO
Local storm report, Aug 26, 8:33 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       SHELLSBURG              42.09N 91.87W
08/26/2009  E5.00 INCH       BENTON             IA   TRAINED SPOTTER

            AT LEAST 5 INCHES OF RAIN HAS FALLENL AS RAIN GUAGE ONLY
            MEASURES UP TO 5 INCHES. STILL RAINING AT THE TIME OF
            REPORT.

&&

LEGRO
Local storm report, Aug 26, 8:36 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       SHELLSBURG              42.09N 91.87W
08/26/2009  E5.00 INCH       BENTON             IA   TRAINED SPOTTER

            AT LEAST 5 INCHES OF RAIN HAS FALLEN AS RAIN GAUGE ONLY
            MEASURES UP TO 5 INCHES. STILL RAINING AT THE TIME OF
            REPORT.

&&

LEGRO

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:27 AM CDTFlash Flood WarningDVNBenton, Jones, Linn3 hr
Aug 26, 9:17 AM CDTFlash Flood WarningDVNKeokuk, Washington6 hr
Aug 26, 9:38 AM CDTAreal Flood WarningDVNBenton, Linn12 hr
Aug 26, 9:56 AM CDTRiver Flood WarningDVNClinton, Scott7 days
Aug 26, 10:14 AM CDTFlash Flood WarningDVNMuscatine, Scott6 hr
Aug 26, 11:51 AM CDTFlash Flood WarningDVNClinton6 hr
Aug 26, 2:19 PM CDTSpecial Weather StatementDVNIowa, Johnson56 min

Nearby

Flash Flood Watches in Iowa, 2009Flash Flood Watches in Illinois, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.